Cipro and fitness training

Cipro and fitness training

I’m a fitness nut, and have been following a weightlifting program for many years to increase my muscle mass. Lately, I had to start taking Cipro (ciprofloxacin) to control a lung infection in its early stages. I continued with the weight training during the treatment despite the fact that my joints started to ache. Do you think that Cipro could be causing this? Since the pain is tolerable, do you think there is any danger in continuing the weight-training program while I’m taking Cipro?

To answer your first question: yes, it is possible that Cipro is causing your joint pain. However, this undesirable side effect is rare. I have personally prescribed Cipro to many patients — with and without cystic fibrosis — and none of them has ever had this side effect. The cause of the pain could be something else altogether, and it may be just a coincidence that it occurred while you were taking the Cipro. Intensive training or a viral infection, which often results in aching muscles and occasionally in joint pain, could have triggered it. Then again, the pain might be related to an inflammation associated with hypertrophic osteoarthropathy. This is the clinical syndrome that includes finger clubbing, as well as joint pain and swelling. It affects the ends of the long bones and their adjacent joints (mainly the ankles and knees but also the wrists). This problem is not rare in persons with cystic fibrosis, and episodes of inflammation often occur during an exacerbation of lung infection.

I advise my patients not to stop taking Cipro when it is indicated for lung infection. I also recommend that they continue with their usual activities while undergoing treatment. However, when they are having a serious episode of respiratory infection, they should temporarily reduce or stop the fitness training.

Partager :